I stopped taking my lupus medication, I feel fine, how do I tell my Rhematologist?

Hello, I was diagnosed with Lupus two years ago. When I was first diagnosed the only symptom I had was joint pain, Rheumatologist Diagnosed me with lupus arthritis. I was on prednisone, hydroxychloroquine, cell cept, famotodine, 80mg of aspirin, caltrate w vitamin d... I was taken off the perf by my rhematologist after about a year. I absolutely hated taking that. About a year later I started lowering myself and skipping taking everything like on and off. I haven't had a flare, thank god, since the night I was diagnosed. And now that I've been off of it for two months I havent. I'm a little weary of telling my rhematologist... Are there any easy ways to be honest? I don't want to offend his practice, he's a wonderful doctor, I just want to get off all the steroids and harsh drugs. I will like to take a more natural approach to relieve my lupus, although I haven't gotten a flare, to basically keep them from returning.

5 Replies

oldestnewest
  • Pred*

  • It is your body and no body can force you to take anything you do not want to but I would be honest and tell your doctor. I am not a medical professional but I quit taking my plaqinel for a long time and did not tell my doctor. I was off of it for months and got a cold last September and ended up sicker than I have ever been in my life. I ended up with pneumonia and spent weeks having to go to the ER and Urgent care. The cold caused a flare of the lupus that I thought was going to kill me. I ended up with an asthma flare that took months to get better. I was on prednisone of 60 to 20 mgs for months. After 3 months I started to get better but that was probably because being back on the plaqinel took that long to kick in. I have been on a low dose of prednisone ever since.

    The problem I think is that even if you feel ok your body could be causing damage you are not aware of. If you have inflammation that is not being treated it can cause permanent damage to you. I would be honest with your doctor and continue to see them and get blood work. It is very important to monitor what is going on inside even if you feel fine. Lupus is not something to take lightly. I understand your not wanting to take medication you may not need but I do not believe you can know that just by how you feel. You will be very sorry if by the time you feel bad irreversible damage to your body or organs have been done. Please be honest and safe.

  • You definitely need to be honest with your doctor. He will probably not be pleased, but you are probably not the first patient of his to do this, and he will not take it personally. He will probably be glad you were honest with him. What is important is that, even if you chose to stay off your meds, you continue to be monitored by your rheumatologist. As Atibrat mentioned, some damage (like kidney damage) can occur even if you are feeling ok. Also, it does take a while for the meds to completely leave your system, so you may still be benefiting from the meds.

  • Welcome to LUpus Patients Understanding & Support (LUPUS) at HealthUnlocked.

    I think it is essential for you to see your rheumatologist. This is not the case of upsetting him (I'm sure he can look after himself!) but in being honest. In my experience, doctors do not want to prescribe drugs which are powerful or toxic without a good reason. Certainly, you should not suddenly stop taking corticosteroids, or indeed any other drugs at once. Happily, you have been fine and I sincerely hope this continues for you, but lupus is unpredictable, as I am sure you know and sometimes we need these drugs to ensure we do not suffer a major flare.

    The immunosuppressives prescribed most commonly for the treatment of lupus include, mycophenolate (Cellcept). Immunosuppressives are medications that help suppress the immune system. Many were originally used in patients who received organ transplants to help prevent their bodies from rejecting the transplanted organ. However, these drugs are now also used for the treatment of certain autoimmune diseases, such as lupus and rheumatoid arthritis. In people with lupus, the immune system mistakenly attacks the body’s own tissues. Most immunosuppressives work to downregulate (suppress) this attack by interfering with the synthesis of DNA, the material in your cells that contains the blueprints for all of your genetic information. In doing this, these medications prevent the cells of your immune system from dividing. When cells cannot divide correctly, they will eventually die.

    Cellcept is usually given if the patient has signs of kidney disease. In lupus nephritis, there may be NO symptoms (unlike a kidney infection), until there is significant kidney damage - you will not know. Therefore, I really advise you to reconsider what you re doing and discuss this with your rheumatologist. Cellcept is also steroid-sparing ie by taking this drug, the dose of corticosteroids can be reduced.

    I am also concerned that you have stopped the aspirin - which is sometimes called "baby aspirin" because it is half the dose for an adult. I am concerned because this acts as a blood thinning agent and usually prescribed for people with the antiphospholipid antibody (Hughes) Syndrome. This is known as "sticky blood" which means because the blood is not the right consistency, oxygen in the blood does not get to the body's extremities such as the brain or placenta. This condition can cause headaches, migraines, TIAs or mini strokes and accounts for a high percentage of miscarriages. I am not diagnosing you, but if you have this condition, it could be very harmful to you. Those who are not medical doctors cannot make decisions without a doctor's knowledge.

    Plaquenil (hydroxychloroquine) is also a very mild blood thinning agent, used extensively in lupus treatment and there is some evidence this helps with fatigue. It also helps with skin rashes.

    You mention you want a more natural way of dealing with lupus. Aspirin is as natural as it gets as it comes from the bark of a tree called the willow. Aspirin is part of a group called salicylates . Medicines derived from willow trees and other salicylate-rich plants have been used for reducing temperatures, dating back to Hippocrates, in 400 BCE. There is a misguided belief that "natural" products do no harm. Indeed, there are numerous "herbal" goods in health shops that can be very dangerous for people with certain medical conditions to take and this also includes Chinese herbs.

    We also have another website called the LuPUS Message Board where you can also post questions and talk to other people. Registration is FREE and we offer free information and free online psychological support. We specialise in psychological support with our own counsellor/psychotherapist available.

    By becoming a Member, you will have access to the private forums and because they are private, only Members have access and even bots and search engines are forbidden.

    When you register, please use the following format for entering your date of birth: nn-nn-nnnn where n=number. Please use the "-" separator and not "/".

    Finally, please go to: lupus-support.org/LuPUSMB and Sign Up.

    I look forward to talking with you more!

    Sometimes we need to talk to people who understand and who are not family or friends.

    Be well!

    Ros

  • I would not stop taking medication. I have had lupus since I was 14. Now 33. When I was young, I didnt comprehend the seriousness of the illness, skipped meds and barely took them at all. During this time, I was really sick. I ended up with renal complications which may have been prevented had I took my meds religiously. Now I take my meds all the time and symptoms are less harsh.

    I advise that you do not stop taking them. If you do, let your doctor monitor you as you stop so he/she can see if it is benefiting you or not and can intervene if your bloods show abnormalities.

    Best wishes

    X

You may also like...